Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 178, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 26, 2002, 11:35 PM CDT for Stutsman County, North Dakota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2002, 11:35 PM CDT (04:35 UTC)
- Expired
- Aug 27, 2002, 12:15 AM CDT
- In force
- 40 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Stutsman County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 118 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 4.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 599 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 2538 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- -36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
443 WUUS53 KBIS 270435 SVRBIS NDC093-270515- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 1135 PM CDT MON AUG 26 2002 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 1215 AM CDT * AT 1135 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES WEST OF SPIRITWOOD...OR ABOUT 4 MILES EAST OF JAMESTOWN...MOVING EAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SPIRITWOOD AT 1145 PM CDT LAT...LON 4699 9873 4681 9868 4684 9847 4708 9850 RSL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:45 PM CDT, 8 hours 50 minutes earlier.
Area forecast discussion, Aug 26, 2:45 PM CDT, 8 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 245 PM CDT MON AUG 26 2002 A CONCERN FOR THE SHORT RANGE IS THE CHANCE OF SEVERE THUNDERSTORMS WITH LARGE HAIL TONIGHT. AN INVERTED SURFACE TROUGH WILL CONTINUE OVER THE REGION TONIGHT WITH WARM ADVECTION LIFT IN LOWER LAYERS. LOW PRESSURE ALOFT CENTERED IN SOUTHWEST SASKATCHEWAN WILL RESULT IN SOUTHWEST FLOW PLUS A SHORT WAVE ENTERING SOUTH CENTRAL ND THIS EVENING. ALSO...THE RESULTANT SHEAR SUGGESTS CHANCE OF ORGANIZED CONVECTION. A CHANCE OF THUNDERSTORMS WILL CONTINUE TUESDAY AS THE SURFACE TROUGH PERSISTS WITH WEAKENING FLOW ALOFT. THEN...A DRY RESPITE IS LIKELY WEDNESDAY AND WEDNESDAY NIGHT AS THE UPPER FLOW SPLITS AND A SURFACE HIGH BRINGS WEAK COLD ADVECTION. FOR THE EXTENDED PERIOD...THE AVN MODEL SHOWS A RETURN TO SOUTHWEST FLOW ALOFT WITH TRAINING SHORT WAVES...PLUS INCREASING LOW LEVEL MOISTURE. THE MRF CONTINUES THE UPPER SOUTHWEST FLOW INTO THE WEEKEND AS A TROUGH DIGS ON THE PACIFIC COAST. THIS MOIST PATTERN MAY FINALLY BREAK LATE MONDAY AS AN UPPER TROUGH ROTATES EAST THROUGH CANADA. .BIS...NONE. LM
In the hours before
Local storm report, Aug 26, 6:21 PM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
621 PM CDT MON AUG 26 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM 5 NW GRANO ND .75 INCH HAIL
08/26/02 RENVILLE REPORTED BY STORM
SPOTTER.
0615 PM DRAKE ND .75 INCH HAIL
08/26/02 MCHENRY REPORTED BY COOPERATIVE
OBSERVER.Local storm report, Aug 26, 6:40 PM CDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
640 PM CDT MON AUG 26 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM 9 NE DRAKE ND .88 INCH HAIL
08/26/02 MCHENRY REPORTED BY COOPERATIVE
OBSERVER.
0635 PM LANSFORD ND .75 INCH HAIL
08/26/02 BOTTINEAU REPORTED BY COOPERATIVE
OBSERVER.Local storm report, Aug 26, 7:04 PM CDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
704 PM CDT MON AUG 26 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0649 PM GLENBURN ND 1.75 INCH HAIL
08/26/02 RENVILLE REPORTED BY FIRE AND
RESCUE.Local storm report, Aug 26, 7:36 PM CDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
736 PM CDT MON AUG 26 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM ROLLA ND 1 INCH HAIL
08/26/02 ROLETTE REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Aug 26, 7:57 PM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
757 PM CDT MON AUG 26 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0725 PM 7 W BANTRY ND 1 INCH HAIL
08/26/02 MCHENRY REPORTED BY PUBLIC.
0744 PM BANTRY ND .75 INCH HAIL
08/26/02 MCHENRY REPORTED BY LAW
ENFORCEMENT OFFICIAL.
50 PLUS MPH WINDLocal storm report, Aug 26, 8:09 PM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
809 PM CDT MON AUG 26 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0755 PM 10 W BOTTINEAU ND 1.75 INCH HAIL
08/26/02 BOTTINEAU REPORTED BY PUBLIC.The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 7:10 PM CDT | Severe Thunderstorm Warning | BIS | Rolette | 35 min |
| Aug 26, 7:36 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau | 54 min |
| Aug 26, 7:48 PM CDT | Severe Thunderstorm Warning | BIS | McHenry | 57 min |
| Aug 27, 4:21 PM CDT | Severe Thunderstorm Warning | BIS | Renville, Ward | 39 min |
| Aug 27, 4:22 PM CDT | Severe Thunderstorm Warning | BIS | Mountrail | 23 min |
| Aug 27, 4:48 PM CDT | Severe Thunderstorm Warning | BIS | Ward | 27 min |
| Aug 27, 4:50 PM CDT | Tornado Warning | BIS | Ward | 25 min |
| Aug 27, 4:50 PM CDT | Tornado Warning | BIS | Ward | 25 min |
| Aug 27, 5:19 PM CDT | Severe Thunderstorm Warning | BIS | Renville, Ward | 41 min |
| Aug 27, 5:42 PM CDT | Severe Thunderstorm Warning | BIS | McHenry | 63 min |
| Aug 27, 6:48 PM CDT | Severe Thunderstorm Warning | BIS | McHenry | 57 min |
| Aug 27, 6:59 PM CDT | Severe Thunderstorm Warning | BIS | Rolette | 46 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.